MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55239
Medical Device Problem Codes Fluid/Blood Leak (1250); Obstruction of Flow (2423); Deformation Due to Compressive Stress (2889); No Apparent Adverse Event (3189); Device Endoleak (4074)
Health Effect - Clinical Codes Thrombosis/Thrombus (4440); Clinical Endoleak (4843)
Date of Event 05/05/2025
Type of Reportable Event Malfunction
Event or Problem Description
Cook was notified that there was a type iv endoleak and kinking of the right zenith flex with spiral-z technology aaa endovascular graft iliac leg extension distally.Pre-procedure imaging was completed on (b)(6) 2024.The most proximal extent of the aneurysm was between the renal arteries and the superior mesenteric artery (sma).The proximal seal zone was appropriate length and diameter.It was free from prohibitive occlusive disease, calcification, and thrombus.The distal seal zone was the appropriate length and diameter.The distal seal zone location was the iliac arteries.The targeted visceral vessels were appropriate length and diameter for bridging stent placement.The arterial tortuosity, calcification, and diameter was conducive to the placement of an endovascular delivery system.Medical and anatomical criteria - aorta.There were no endovascular stents in the abdominal or thoracic aorta.There weren¿t any previous stents in any vessel that would be accommodated with a fenestration or bridging stent.The most proximal extent of aneurysm was within 20 mm proximal to the celiac and 15 mm distal to the lowest renal artery.The aneurysm was an extent iv.The proximal seal zone was free from prohibitive occlusive disease, calcification, and thrombus.The arterial tortuosity, calcification, and arterial diameter were conducive to the placement of endovascular delivery system.The maximum angulation above the infra-renal aorta was 26 degrees.The angulation between infra-renal aorta and aneurysm center line was 56 degrees.The length of the proximal seal zone was 60 mm.The length from lowest targeted vessel (most inferior aspect) to the aortic bifurcation was 161 mm.The diameter of the aorta at location of maximum diameter over length of proximal seal zone (outer-wall to outer-wall) was 29 mm.The diameter of aorta at the location of minimum diameter over length of proximal seal zone (outer-wall to outer-wall) was 26.2 mm.The % change in seal zone diameter throughout the length of the seal zone was 9.66 the aorta diameter at the location of the maximum aneurysm diameter (outer-wall to outer-wall) was 69 mm.Anatomical criteria ¿ visceral.The percentage of stenosis was less than 50% for the celiac, sma, right renal, and left renal arteries.The length from the celiac artery ostium to the first major bifurcation was 17 mm.The diameter of the celiac artery at the location of intended distal landing zone (outer wall to outer-wall) was 6.5 mm.The length from the superior mesenteric artery ostium to the first major bifurcation was 45 mm.The diameter of the superior mesenteric artery at the location of intended distal landing zone (outer wall to outer-wall) was 6.3 mm.The length from the right renal ostium to the first major bifurcation was 34 mm.The diameter of the right renal artery at the location of intended distal landing zone (outer wall to outer-wall) was 5.7 mm.The length from the left renal ostium to the first major bifurcation was 32 mm.The diameter of the right renal artery at the location of intended distal landing zone (outer wall to outer-wall) was 4.9 mm.The length from the ostium of the right iliac artery to the first major bifurcation was 59 mm.The diameter of the right iliac artery at the location of the intended distal landing zone (outer wall to outer wall) was 13 mm.No stenosis was present in the right iliac artery.The length from the ostium of the left iliac artery to the first major bifurcation was 58 mm.The diameter of the left iliac artery at the location of the intended distal landing zone (outer wall to outer wall) was 14 mm.No stenosis was present in the left iliac artery.The iliac arteries access vessels had a minimum inner diameter from introduction site to the aorta to accommodate the delivery system of the devices.Also notable.There was focal stenosis in the right external iliac artery.There were two small early branches from the celiac trunk.The proximal celiac trunk was funnel shaped.The sma is diseased just beyond the seal zone.The proximal sma is funnel shaped.The right renal proximal artery is funnel shaped.The left renal proximal artery is funnel shaped.A computed tomography angiography (cta) scan was completed on (b)(6) 2024.The proximal sealing zone did not have any occlusive disease or calcification.Partial thrombus was present in the proximal sealing zone.The proximal sealing zone was described as parallel.The right common iliac artery calcification was described as moderate.The left common iliac artery calcification was described as moderate.No occlusive disease was present in the common iliac arteries.The right external iliac artery calcification was described as mild.The left common iliac artery calcification was described as mild.The right external iliac artery was free of occlusive disease.The left external iliac artery was free of occlusive disease.The left and right femoral arteries did not have calcification and were free of occlusive disease.The right iliac artery tortuosity was described as moderate.The left iliac artery tortuosity was described as mild.Anatomical measurements: the aorta diameter at the location of maximum aneurysm diameter (outer-wall to outer-wall) was 67 mm.The length of the suitable proximal seal zone was 40 mm.The diameter of the aorta at location of maximum diameter over length of proximal seal zone (outer-wall to outer-wall) was 28.2 mm.The diameter of the aorta at location of minimum diameter over length of proximal seal zone (outer-wall to outer-wall) was 27 mm.The percentage change in seal zone diameter throughout length of seal zone was 4.26%.The length from lowest targeted vessel (most inferior aspect) to the aortic bifurcation was 160 mm.Angulation between infra-renal aorta and aneurysm center line was 5 degrees.The maximum angulation above the infra-renal aorta (within region of zfen+ and delivery system was 10 degrees.The percentage of stenosis was less than 50% for the celiac, sma, right renal, and left renal arteries.The length from the celiac artery ostium to the first major bifurcation was 30 mm.The diameter of the celiac artery at the location of intended distal landing zone (outer wall to outer-wall) was 6.2 mm.The length from the superior mesenteric artery ostium to the first major bifurcation was 45 mm.The diameter of the superior mesenteric artery at the location of intended distal landing zone (outer wall to outer-wall) was 6.2 mm.The length from the right renal artery ostium to the first major bifurcation was 40 mm.The diameter of the right renal artery at the location of intended distal landing zone (outer wall to outer-wall) was 4.8 mm.The length from the left renal ostium to the first major bifurcation was 30 mm.The diameter of the right renal artery at the location of intended distal landing zone (outer wall to outer-wall) was 5.1 mm.The diameter of the right iliac artery at the location of intended distal landing zone (outer wall to outer-wall) was 12 mm.The length from the right iliac ostium to the first major bifurcation was 50 mm.The right iliac artery had 5% stenosis.The diameter of the left iliac artery at the location of intended distal landing zone (outer wall to outer-wall) was 13 mm.The length from the left iliac ostium to the first major bifurcation was 50 mm.The left iliac artery had 5% stenosis.The location of the intended distal landing zones maintained the patency of the internal iliac artery.The patient was admitted to the hospital for observation on (b)(6) 2024.The patient underwent a fenestrated endovascular aortic repair (fevar) procedure under general anesthesia on (b)(6) 2024.Procedural time (24-hour clock): time arrives in room: (b)(6).Administration of anesthesia:(b)(6).Time of first incision or arterial puncture: (b)(6).Initial catheter inserted: (b)(6).Final catheter removed (b)(6).All incision closures completed: (b)(6).Time patient leaves room:(b)(6).Estimated blood loss: 100 cc.During the procedure, the patient received 650 cc of packed red blood cells and 215 cc of fresh frozen plasma.Total contrast volume used during the procedure: 110 ml.Contrast concentration: 320 ml.Total fluoroscopy time (from incision to removal): 49 minutes.Radiation dose (total during procedure): 4763 mgy.Total procedure time was 135 minutes.The patient was taken to the operating room, placed supine on the operating table and prepped and draped in the usual sterile fashion.A timeout was performed.Appropriate intravenous (iv) antibiotics were given.The bilateral common femoral arteries were accessed with micropuncture needles with ultrasound guidance.Correct placement was verified radiographically.Ipsilateral access was obtained percutaneously in the left femoral artery.Contralateral access was obtained percutaneously in the right femoral artery.Heparin was given and an activated clotting time (act) was maintained above 250 for the duration of the case.The left groin microsheath was upsized to a 7-fr sheath.Next, the suture mediated closure device was used to determine the correct access site depth, and adding one cm for the correct future deployment depth.A 9-fr sheath was then inserted into the right groin to plug the arteriotomy.The process was then completed on the left side.A vertebral catheter was advanced through the right groin sheath into the thoracic aorta, and the wire was exchanged for a lunderquist wire.The access was serially dilated, and a 16 fr sheath was inserted.A competitor¿s catheter was advanced through the left sheath.The access was serially dilated and an 18 fr sheath was placed.The zfen+32-203-cl was advanced into the abdominal aorta after removal of the left groin sheath.An angiogram was performed, and a competitor¿s 3-d model/map was overlayed.Correct position was determined by radiographic markers and device fenestrations.The device was placed in the appropriate position in the supraceliac aorta with fenestrations at the level of their relative visceral vessel.The device was partially deployed down to the distal end with the assistance of competitor¿s 3-d model/mapping.From the contralateral access, a competitor¿s catheter and guide wire were utilized to cannulate the bottom of the partially deployed fenestrated component.The lunderquist wire was advanced into the bottom of the zfen and the 16 fr sheath was advanced through the fenestrated component.A competitor¿s sheath, vertebral catheter and guide wire were utilized to cannulate the right renal artery.The angiogram confirmed intraluminal placement.The competitors guide wire was exchanged for a cook rosen wire, which was left in place.This process was repeated for the left renal, superior mesenteric and celiac arteries.Next, a competitor¿s 7 mm x 27 mm bridging stent was advanced into the celiac artery and left in place, undeployed.The fenestrated graft (zfen) was then fully deployed and the proximal seal was ballooned.The visceral branches were performed next.A lateral projection was used to deploy celiac and mesenteric artery stents to ensure appropriate aortic overhang.The previously undeployed bridging stent was then inflated to profile and flared with a competitor¿s 10 mm x 20 mm balloon.Repeat angiogram showed excellent flow through the stent.A competitor¿s 7 mm x 37 mm bridging stent was then advanced and deployed in the superior mesenteric artery and flared with a competitor¿s 10 mm x 20 mm balloon.A repeat angiogram showed excellent flow through the stent with no type ic or ill endoleak.The renal branches were performed last.A competitor¿s 6 mm x 26 mm bridging stent was advanced into the right renal artery, inflated to profile and flared with a competitors¿ 8 mm x 20 mm balloon.An additional repeat angiogram showed excellent flow through the stent with no type ic or ill endoleak.Lastly, a competitor¿s 6 mm x 26 mm bridging stent was advanced in to the left renal artery, deployed and flared with a competitor¿s 8 mm x 20 mm balloon.Repeat angiogram showed excellent flow through the stent with no type ic or ill endoleak.An angiogram was then performed to visualize the aortic bifurcation.A cook universal distal body 2.0 unibody2-24-115-cl was advanced into the position and partially deployed to the contralateral gate.The contralateral gate was cannulated with a competitor¿s guide wire and catheter.Lntra-endograft position was confirmed with a competitor¿s molding balloon.The lunderquist wire was advanced into the thoracic aorta.The main body was then deployed in its entirety.A zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-16-90-zt) was deployed into the right common iliac artery.An angiogram was performed to mark the left iliac bifurcation.A zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-16-74-zt) was deployed, landing caudal to the bifurcation.A competitor¿s molding balloon was used to balloon the proximal and distal seal and stent overlap zones.The angiogram revealed successful exclusion of the pararenal aneurysm with excellent filling of all four visceral branches, a likely type iv endoleak, and kinking of the right iliac extension limb distally.The site reported that there was a tortuous right external iliac with narrowing that needed a bare stent.The decision was made to extend the right zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-16-90-zt) into the external iliac artery and reinforce it with a self-expanding stent.A cook zilver 635 biliary self-expanding stent (rpn: zib6-80-14.0-60) was used to extend the limb and was post-dilated with a competitor¿s 8 mm x 60 mm balloon.The patient had the following devices placed during the procedure: cook zenith fenestrated plus main body (rpn: zfen+32-203-ci): there was no difficulty flushing the introducer system and removing the release wires.The clinician was able to adequately visualize the device from the start to the end of the implant.There was no difficulty cannulating the fenestrations or retracting the sheath.Cook universal distal body (rpn: unibody2-24-115-ci): ipsilateral access was used.There was 4 components of overlap with the preceding stent.The clinician was able to adequately visualize the device from the start to the end of the implant.There was no difficulty cannulating the fenestrations or retracting the sheath.Cook zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-16-90-zt): contralateral access was used to place the device in the right common iliac artery.There was one stent overlap with the preceding device.Cook zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-16-90-zt): contralateral access was used to place the device in the left common iliac artery.There 2.5 stents overlap with the preceding device.Cook zilver 635 biliary self-expanding stent: placed in the right iliac leg and extended to the right external iliac artery.The device was placed after the study devices were placed due to tortuous right external iliac artery with narrowing.This was a planned additional procedure.Competitor¿s bridging stent: introduced contralaterally, placed in the celiac artery.The clinician was able to adequately visualize the stent from the start to the end of the implant.The inflation pressure used to expand the bridging stent was 8 atmospheres.The stent was flared.A competitor¿s balloon was used during flaring.No issues were encountered during flaring.The inflation pressure of the flaring balloon was 6 atmospheres.Competitor¿s bridging stent: introduced contralaterally, placed in the superior mesenteric artery.The clinician was able to adequately visualize the stent from the start to the end of the implant.The inflation pressure used to expand the bridging stent was 8 atmospheres.The stent was flared.A cook advance 35lp low-profile pta balloon dilatation catheter (rpn: pta5-35-135-10-2.0) was used during flaring.No issues were encountered during flaring.The inflation pressure of the flaring balloon was 8 atmospheres.Competitor¿s bridging stent: introduced contralaterally, placed in the right renal artery.The clinician was able to adequately visualize the stent from the start to the end of the implant.The inflation pressure used to expand the bridging stent was 8 atmospheres.The stent was flared.A competitor¿s balloon was used during flaring.The inflation pressure of the flaring balloon was 6 atmospheres.Competitor¿s bridging stent: introduced contralaterally, placed in the left renal artery.The clinician was able to adequately visualize the stent from the start to the end of the implant.The inflation pressure used to expand the bridging stent was 8 atmospheres.The stent was flared.A competitor¿s balloon was used during flaring.No issues were encountered during flaring.The inflation pressure of the flaring balloon as 6 atmospheres.Other devices used during the procedure included: cook micropuncture transitionless stiffened cannula access set.Cook flexor high-flex ansel guiding sheath.Cook endovascular dilator set.Cook safe-t-j rosen catheter exchange wire guide.Cook lunderquist extra-stiff straight exchange support wire guide.Two cook sales representatives were present for the procedure.Successful deployment in all intended locations for all devices was achieved.All devices were able to be withdrawn successfully.No unanticipated corrective interventions were required.There was no evidence of device integrity issues, and all devices were patent at the end of the implant procedure.The patient¿s estimated blood loss was 20 ml.The catheters and sheaths were removed from the patient.The suture mediated closure devices were used to close the bilateral femoral arterial punctures with successful deployment.Protamine was administered and hemostasis was obtained.Sterile dressings were applied.The patient had palpable pedal pulses upon completion of the procedure.The patient tolerated the procedure well and was neurologically intact at end of case.The patient was transported to the post-anesthesia care unit (pacu) in stable condition.This case was performed by a surgeon and a co-surgeon due to the high complexity of the operation and lack of an appropriately skilled trainee to assist.The patient was then admitted to the hospital on (b)(6) 2024.A postoperative computed tomography angiography (cta) scan was completed on post operative day two.The scan showed the type iv endoleak had resolved.The patient was discharged on (b)(6) 2024.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Correction: h6 (annex f), h6 (annex a) additional information: b5 this report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
The facility reported a kink in the right zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-16-90-zt).However, an imaging review was completed for the investigation.The image reviewer did not confirm a kink in the zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-16-90-zt).Just inferior to the zsle-16-90-zt, the zsle-16-90-zt/right external iliac junction was acutely angled and moderately narrowed.The acuteness was smoothed, and the stenosis was resolved with the addition of a cook zilver 635 biliary self-expanding stent.The facility also reported a type iv endoleak on the same device.The image reviewer indicated that the endoleak was most likely a type iiib endoleak through a very small fabric hole, such as a suture hole.There was also type ii endoleaks involving the inferior mesenteric artery and the adjacent lumber arteries.The flow direction of the arteries cannot be determined on the computed tomography angiography (cta) scan.Given the artery sizes, the lumbar flow would most likely be away from the sac and the ima indeterminate.The imaging reviewer did note that during the procedure, a type 1b endoleak was present and was treated with molding balloon angioplasty just inferior to the gate/leg overlap.
 
Additional Manufacturer Narrative
Correction: h6 - annex a.Investigation ¿ evaluation: the 66-year-old male patient had an initial evar (endovascular aneurysm repair) procedure completed on (b)(6) 2024.During the procedure the complaint device was placed in the right iliac limb.A cook zilver 635 biliary self-expanding stent was placed in the right iliac leg and extended to the right external iliac artery.According to the site, this was a planned additional procedure due to a tortuous right external iliac artery with narrowing.At the end of the procedure, a likely type iv endoleak was noted; however, on the postoperative cta, the endoleak was not present.The image review determined the endoleak was likely a type 3b endoleak, which is the focus of this investigation.Reviews of the documentation, including the complaint history, device history record, drawing, instructions for use (ifu) and quality control procedures of the device, were conducted during the investigation.The complaint device was not received for evaluation; therefore, a physical examination could not be conducted.However, imaging was provided by the facility for expert image review.An endoleak was confirmed; however, the endoleak type could not be determined.The endoleak is most likely a type 3b with type 2 aneurysm sac egress.Kinking of the graft could not be confirmed.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that appropriate inspections are in place relative to the reported failure mode.A review of the device history record (dhr) for the device found no relevant nonconformances that could have contributed to the reported failure.It should be noted that there were no other complaints associated with the final product lot number.Cook was able to review product labeling.The product ifu, t_zaaasz_rev4 ¿zenith spiral-z aaa iliac leg with the z-trak introduction system,¿ provides the following information to the user related to the reported failure mode: 4 warnings and precautions: 4.1 general: additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.Patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up: multiple large, patent lumbar arteries, mural thrombus and a patent inferior mesenteric artery may all predispose a patient to type ii endoleaks.Patients with uncorrectable coagulopathy may also have an increased risk of type ii endoleak or bleeding complications.4.3 pre-procedure measurement techniques and imaging: lengths: all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.4.4 device selection: strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size.Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure: inaccurate placement and/or incomplete sealing of the zenith spiral-z aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries.5.2 potential adverse events: adverse events that may occur and/or require intervention include, but are not limited to: aneurysm enlargement; aneurysm rupture and death; endoleak; endoprosthesis: improper component placement; incomplete component deployment; component migration; component separation from another graft component; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perifgraft flow; and corrosion.8 patient counseling information: physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture and death.Final angiogram: 1.Postion angiographic catheter just above the level of the renal arteries.Perform angiography to verify that the renal arteries are patent and that there are no endoleaks.Verify patency of internal iliac arteries.2.Confirm there are no endoleaks or kinks and verify position of proximal gold radiopaque markers.Remove the sheaths, wires and catheters.Note: if endoleaks or other problems are observed, refer to the suggested instructions for use for the zenith aaa endovascular graft ancillary components 12.1 general: all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up physicians should evaluate patients on an individual bases and prescribe follow-up relative to the needs and circumstances of each individual patient.The minimum requirement for patient follow-up (described in the instructions for use for the zenith aaa device that was used) should be maintained even in the absence of clinical symptoms (e.G., pain, numbness, weakness).Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the stent graft) should receive follow-up at more frequent intervals.Evidence provided by the complaint facility, device failure analysis, dhr, complaint history, and manufacturing documents suggests that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.Based on the information provided, an expert review of imaging provided by the facility, and the results of our investigation, a definitive cause for the failure could not be determined.The image reviewer noted ¿the complaint of endoleak is confirmed however the endoleak type is not confirmed.The endoleak most likely was a type iiib endoleak with type ii aneurysm sac egress¿.Additionally, the image reviewer also noted ¿although the site likely classified the endoleak as a type iv endoleak to describe a trans-fabric leak, there was no evidence of diffuse fabric porosity meeting the definition of a type iv endoleak.¿ the reviewer felt the zsle-16-90-zt endoleak was likely an endoleak through a very small fabric hole (type 3b endoleak) such as a suture hole.Follow-up with the site indicated the type 4 (likely type 3b endoleak per image review) was resolved on postoperative day 2.However, during procedural heparin administration, it is possible there was slight elongation of the suture hole resulting in the thinned blood to leak through the suture hole.Endoleak is a known inherent risk of the device.Per the risk assessment no further action is required.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.
 
Event or Problem Description
The estimated blood loss was 100 cc.The patient did not receive any blood bank products during the study procedure.The patient was not admitted to the intensive care unit.The patient began resuming oral fluids on (b)(6) 2024.The patient was discharged on (b)(6) 2024, two days after the procedure.Follow up blood work was completed on (b)(6) 2024, two days post procedure.The results were as follows: creatinine: 1.24 mg/dl.Glomerular filtration rate (gfr): 64.1 ml/min/1.73m^2.A 34.66 % change from baseline.A follow up ct scan with contrast was completed on (b)(6) 2024, two days post procedure.The diameter, length, calcification, and percentage of stenosis for those vessels incorporated into the custom-made device procedure were provided.Additionally, aortic diameters and aneurysm diameters were provided.The celiac, sma, right renal, and left renal arteries were all patent within the stent and within the vessel.The endograft devices were patent.No stenosis greater than 50% was identified in any treated vessel.The diameter at the location of maximum aneurysm diameter (outer-wall to outer-wall) was 68 mm.The diameter of the right common iliac artery at location of maximum diameter (outer-wall to outer-wall) was 14 mm.The diameter of the left common iliac artery at location of maximum diameter (outer-wall to outer-wall) was 13 mm.A type 2 endoleak was present.No separation of components occurred.There was no evidence of device integrity issues.There was no evidence of thrombus within a study device.An independent laboratory reviewed the ct scan that was completed on (b)(6) 2024, two days post procedure.The diameter, length, calcification, and percentage of stenosis for those vessels incorporated into the custom-made device procedure were provided.Additionally, aortic diameters and aneurysm diameters were provided.The independent laboratory identified 40 % stenosis in sma.All endograft devices were patent.A post-procedural clinical assessment was conducted remotely on (b)(6) 2024, 27 days post procedure.The patient was taking antithrombotic medications.Since the study procedure the patient has not had any significant medical problems or been hospitalized for any reason.A six-month clinical assessment was completed in person on (b)(6) 2025.The patient was taking antithrombotic medications.Since the study procedure the patient has not had any significant medical problems or been hospitalized for any reason.A computed tomography scan (ct) with contrast was completed on (b)(6) 2025, 200 days post procedure.The celiac, sma, right renal, and left renal arteries were all patent within the stent and within the vessel.The endograft devices were patent.No stenosis greater than 50% was identified in any treated vessel.The diameter at the location of maximum aneurysm diameter (outer-wall to outer-wall) was 66 mm.The aneurysm had not increased in diameter more than 5 mm compared to the post-procedure ct measurement.The diameter of the right common iliac artery at location of maximum diameter (outer-wall to outer-wall) was 15 mm.The diameter of the left common iliac artery at location of maximum diameter (outer-wall to outer-wall) was 15 mm.No endoleak was present.No separation of components occurred.There was no evidence of migration of components more than or equal to 10 mm.There was no evidence of device integrity issues.There was no evidence of thrombus within a study device.The independent laboratory reviewed the ct completed on (b)(6) 2025.The celiac, sma, right renal, and left renal arteries were all patent within the stent and within the vessel.The endograft devices were patent.No stenosis greater than 50% was identified in any treated vessel.Aortic diameters at custom made graft location, bridging vessels, proximal seal zone, and aneurysm size were provided.No separation of components occurred.There was no evidence of migration of components more than or equal to 10 mm.There was no evidence of device integrity issues.Thrombus was identified within the zfen+ device, unibody 2 device, right iliac leg graft and left iliac leg graft.This was an initial finding.
 
Additional Manufacturer Narrative
Additional information: b5, correction: b7, h6 (annex a, e, and f).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was provided on 10jul2025.The site reported the grafts as patent and not occluded.Thrombus was identified in the grafts.The patient has not been treated for the thrombus formation.
 
Additional Manufacturer Narrative
Additional information: b5.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation cook was notified by the customer that a kink and a type 1b endoleak on a zenith flex with spiral-z technology aaa endovascular graft iliac leg had occurred during a fevar (fenestrated endovascular aneurysm repair) procedure.Additionally, the customer reported a type iv endoleak at the conclusion of the procedure.Imaging reviews completed by the customer and an independent laboratory identified a type 3b endoleak and thrombus formation on the same a zenith flex with spiral-z technology aaa endovascular graft iliac leg.The 66-year-old male patient had an initial fevar (fenestrated endovascular aneurysm repair) procedure completed on (b)(6) 2024.During the procedure, the following cook devices were placed: willam cook australia (wca), zenith fenestrated+ (zfen+) endovascular graft, rpn: zfen+32-203-ci willam cook australia (wca), zenith universal distal body 2.0, rpn: unibody2-24-115-cl cook incorporated (cinc), zenith flex with spiral-z technology aaa endovascular graft iliac leg, rpn: zsle-16-74-zt placed on the left cook incorporated (cinc), zenith flex with spiral-z technology aaa endovascular graft iliac leg, rpn: zsle-16-90-z placed on the right.During the procedure, a type 1b endoleak was observed on the zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-16-90-zt) placed on the patient¿s right, and additional ballooning was completed to resolve the endoleak.Also, a william cook australia, cook zilver 635 biliary self-expanding stent rpn: zib6-80-14.0-60 was placed in the right iliac leg and extended to the right external iliac artery.According to the customer, this was a planned additional procedure due to a tortuous right external iliac artery with narrowing.At the end of the procedure, a likely type iv endoleak was noted; however, on the postoperative cta completed on day two, the endoleak was not present.A computed tomography (ct) scan was completed on (b)(6) 2025, 200 days post procedure.The customer reviewed the ct scan and indicated that no endoleak was present.No separation of components occurred.There was no evidence of migration of components more than or equal to 10 mm or device integrity issues.There was no evidence of thrombus.An independent laboratory reviewed the ct scan that was completed on (b)(6) 2025.The independent laboratory agreed with the customer review of the imaging; no separation of components occurred, no evidence of migration of components more than or equal to 10 mm, and no evidence of device integrity issues.However, the independent laboratory made an initial finding of thrombus within the zfen+ device, unibody 2 device, right iliac leg graft and left iliac leg graft.This report focuses on the reported type iv endoleak (identified as type 3b endoleak) and thrombus identified in independent laboratory review on the zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-16-90-zt) placed on the patient¿s right.Reviews of the documentation, including the complaint history, device history record (dhr), drawings, instructions for use (ifu), quality control procedures, and specifications of the device, were conducted during the investigation.The complaint device was not received for evaluation; therefore, a physical examination could not be conducted.However, imaging was provided for the investigation.The image reviewer noted ¿1.A delayed endoleak adjacent to the zsle-16-90-zt on retrograde right eia angiography was accompanied by a second endoleak along the right lateral seal zone.(figure 1) angiographically, the endoleaks were most suspicious for tiny type ib endoleaks provoked by the retrograde injection.However, on follow up cta, only the endoleak adjacent the zsle-16-90-zt persisted.(figure 2) this confirmed that the endoleaks at angiography were unrelated.The right lateral endoleak was a provoked type ib endoleak while the zsle-16-90-zt endoleak was likely an endoleak through a very small fabric hole (type iii b endoleak) such as a suture hole.Although the site likely classified the endoleak as a type iv endoleak to describe a trans-fabric leak, there was no evidence of diffuse fabric porosity meeting the definition of a type iv endoleak.2.The endoleak was associated with type ii endoleaks involving the ima and adjacent lumbar arteries.(figure 3) the flow direction of the arteries cannot be determined on the cta.Given the artery sizes, the lumbar flow would most likely be away from the sac and the ima indeterminate.3.The zsle-16-90-zt was treated with molding balloon angioplasty in and just inferior the gate/leg overlap.No overexpansion was observed during the inflation or on follow up cta.(figure 4) 4.The zsle was not kinked.Just inferior the zsle, the zsle/right eia junction was acutely angled and moderately narrowed.(figure 1) this acuteness was smoothed, and the stenosis resolved with the addition of a zilver stent.(figure 5) 5.Smooth mural thrombus lined the mainbody and the zsles at six months.(figure 6) the mural thrombus thickness was mild and within normal variation.6.The endoleak present post procedure resolved by six months.The aneurysm diameter was stable at six months.(figure 7) impression: 1.The complaint of kinking is not confirmed.2.The complaint of endoleak is confirmed however the endoleak type is not confirmed.The endoleak most likely was a type iiib endoleak with type ii aneurysm sac egress.3.Mural thrombus within the mainbody and the zsle¿s is confirmed.The mural thrombus thickness was mild and within normal variation.4.The endoleak present post implant had resolved by six months.¿ additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that appropriate inspections are in place relative to the reported failure mode.A review of the dhr for the device found no relevant nonconformances that could have contributed to the reported failure.Four complaints on the same device have been reported for the product lot number.Cook was able to review product labeling.The product ifu, t_zaaasz_rev4 ¿zenith spiral-z aaa iliac leg with the z-trak introduction system,¿ provides the following information to the user related to the reported failure mode: 4 warnings and precautions 4.1 general additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.Patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up zenith spiral-z iliac artery distal fixation sire greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.Adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous, or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.Pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilatation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Additionally, the completion angiogram (with stiff wire guides removed) should be reviewed carefully to determine if further treatment in these regions is necessary (e.G., adjunctive ballooning or stenting).Failure to remove the stiff wire guide prior to the angiogram could mask any limb kinking or narrowing that might occur when the wire guide is removed.Follow-up imaging should be carefully reviewed for narrowing within the leg graft.Patients with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Inability to maintain patency of at least one internal iliac artery or occlusion of an indispensable inferior mesenteric artery may increase the risk of pelvic/bowel ischemia multiple large, patent lumbar arteries, mural thrombus and a patent inferior mesenteric artery may all predispose a patient to type ii endoleaks.Patients with uncorrectable coagulopathy may also have an increased risk of type ii endoleak or bleeding complications.4.3 pre-procedure measurement techniques and imaging lengths.All patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.4.4 device selection strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size.Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure inaccurate placement and/or incomplete sealing of the zenith spiral-z aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries.Excessive overlap 10mm above the main body bifurcation may increase the risk of limb thrombosis.5.2 potential adverse events adverse events that may occur and/or require intervention include, but are not limited to: aortic damage, including perforation, dissection, bleeding, rupture and death aneurysm enlargement, aneurysm rupture and death, endoleak.Endoprosthesis: improper component placement; incomplete component deployment; component migration; component separation from another graft component; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perifgraft flow; and corrosion.Graft or native vessel occlusion vessel damage.7.1 individualization of treatment the risks and benefits should be carefully considered for each patient before use of the zenith spiral-z aaa iliac leg.Additional considerations for patient selection include, but are not limited to: patient¿s age and life expectancy co-morbidities (e.G., cardiac, pulmonary or renal insufficiency prior to surgery, morbid obesity) patient¿s suitability for open surgical repair, patient¿s anatomical suitability for endovascular repair, the risk of aneurysm rupture compared to the risk of treatment with zenith spiral-z aaa iliac leg.Patient¿s ability to tolerate general, regional or local anesthesia iliofemoral access vessel size and morphology (minimal thrombus, calcification and/or tortuosity) should be compatible with vascular access techniques and accessories of the delivery profile of a 14 french to 16 french vascular introducer sheath zenith spiral-z iliac artery distal fixation site greater than 10 mm in length and 7.5-20mm in diameter (measured outer wall to outer wall) freedom from significant femoral/iliac artery occlusive disease that would impede flow through the endovascular graft.The final treatment decision is at the discretion of the physician and patient.8 patient counseling information in addition to the risks and benefits of an endovascular repair, the physician should assess the patient¿s commitment and compliance to postoperative follow-up as necessary to ensure continuing safe and effective results.Listed below are additional topics to discuss with the patient as to expectations after an endovascular repair: all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.¿patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is a critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.At a minimum, annual imaging and adherence to routine postoperative follow-up requirements is required and should be considered a life-long commitment to the patient¿s health and well-being.Physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture and death.Final angiogram 1.Postion angiographic catheter just above the level of the renal arteries.Perform angiography to verify that the renal arteries are patent and that there are no endoleaks.Verify patency of internal iliac arteries.2.Confirm there are no endoleaks or kinks and verify position of proximal gold radiopaque markers.Remove the sheaths, wires and catheters.Note: if endoleaks or other problems are observed, refer to the suggested instructions for use for the zenith aaa endovascular graft ancillary components.12.1 general all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up.Physicians should evaluate patients on an individual basis and prescribe follow-up relative to the needs and circumstances of each individual patient.The minimum requirement for patient follow-up (described in the instructions for use for the zenith aaa device that was used) should be maintained even in the absence of clinical symptoms (e.G., pain, numbness, weakness).Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the stent graft) should receive follow-up at more frequent intervals.Evidence provided by the complaint facility, device history record, complaint history, and manufacturing documents suggests that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.Based on the information provided, an expert review of imaging provided by the facility, and the results of our investigation, a definitive cause for the reported type iv endoleak (identified as type 3b endoleak) and thrombus identified in independent laboratory review could not be determined.Although a definitive cause for all the failures could not be determined, it is possible that the patient¿s pre-existing conditions and anatomy contributed to thrombus formation.The type 3b endoleak was indicated by the reviewer to be possibly through a suture hole and had resolved two days later, suggesting the anticoagulant used in the procedure was reversed and the endoleak had resolved.The image review also confirmed thrombus in the device 200 days post operatively.Per the risk assessment no further action is required.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key20695015
Report Number1820334-2024-01492
Device Sequence Number19772380
Product Code MIH
UDI-Device Identifier10827002552392
UDI-Public(01)10827002552392(17)270923(10)16260145
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Study
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 06/03/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG55239
Device Catalogue NumberZSLE-16-90-ZT
Device Lot Number16260145
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/22/2024
Supplement Date Received by Manufacturer11/18/2024
12/20/2024
06/23/2025
07/10/2025
09/17/2025
04/30/2026
05/15/2026
Initial Report FDA Received Date11/15/2024
Supplement Report FDA Received Date11/27/2024
01/13/2025
07/02/2025
07/16/2025
10/15/2025
05/12/2026
06/03/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/23/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AVERT CATHETER.; BENTLEY RPN- BGUS0737_2, LOT B00008.; BENTLEY RPN: BGUS0727_2, LOT B00030.; BENTLEY RPN:BGUS0628_2, LOT B00005.; COOK RPN: JCDS-1618-EDS-HC, LOT 16217083.; COOK RPN: THSCF-35-260-1.5-ROSEN, LOT 15577666.; COOK RPN: THSCF-35-260-1.5-ROSEN, LOT 16128686.; COOK RPN: THSCF-35-260-1.5-ROSEN, LOT 16248315.; COOK RPN: TSMG-35-260-LES, LOT E4465269.; COOK RPN: TSMG-35-260-LES, LOT E4562807.; COOK RPN: UNIBODY2-24-115-CI, LOT A1147774.; COOK RPN: ZIB6-80-14.0-60, LOT C2117594.; COOK RPN: ZSLE-16-74-ZT, LOT 16240452.; COOK RPN: ZSLE-16-90-ZT, LOT 16260145.; COOK RPN:KCFW-7.0-35-55-RB-HFANL1-HC, LOT 15747595.; COOK RPN:KCFW-7.0-35-55-RB-HFANL1-HC, LOT 15843868.; COOK RPN:MPIS-501-10.0-SC-SST, LOT 16232856.; COOK RPN:PTA5-35-135-10-2.0.; COOKRPN- ZFEN+32-203-CI, LOT AC1167280.; MANTA SUTURE MEDIATED CLOSURE DEVICE.; OMNI FLUSH CATHETER.; OSCOR STEERABLE SHEATH.; VERTEBRAL CATHETER.
Patient Age66 YR
Patient SexMale
Patient Weight99 KG